Management of Antituberculosis treatment(ATT) induced hepatotoxicity in children
A practical approach
Dr Jaya Agarwal
Consultant Pediatric Gastroenterologist
Regency Health , Kanpur
Telephone: +91-9014696649, Email: email@example.com
The global disease burden of childhood tuberculosis (TB) is not known, but it is assumed that 10% of the total TB caseload is found amongst children. Global estimates of 1.5 million new cases and 130,000 deaths due to TB per year amongst children are reported (1). All regimens for the treatment of active tuberculosis include a combination of medications that must typically be administered for at least 6 months to ensure complete cure of the disease and to minimize the development of drug-resistant bacterial strains. Hepatotoxic effects are a serious problem in patients who are undergoing treatment for tuberculosis, not only because of the morbidity and mortality they directly cause, but also because the liver symptoms can necessitate interruption of therapy or affect a patient’s adherence to it, which can limit the efficacy of the antitubercular regimen.
Hepatotoxic effects attributable to antituberculosis therapy are considered unique among drug-related liver problems because almost all first-line antituberculosis medications have such adverse effects, which vary in severity according to the drug and the regimen. In general incidence of serious hepatotoxicity in the pediatric population is relatively low (<0.3%) as compared to 2.5-35% in adult population (2, 3). In a retrospective study from Japan, severe ATT related hepatotoxicity(AST/ALT >5 ULN) was diagnosed in 8%of pediatric patients of the 99 children evaluated, and it was associated with age younger than 5 years, extra pulmonary TB, and use of pyrazinamide (2). In a study of South Indian patients with TB of all ages, 16 to 39% of children with tuberculous meningitis developed hepatitis “nearly always with jaundice.”
These rates were substantially morethan the 2 to 8% seen in the multiage cohorts with pulmonary or spinal TB (4). In this study the risk of jaundice was higher (39% vs. 12%) in those receiving 20 mg⁄ kg than in those receiving 12 mg⁄ kg INH daily .Another study of Indian children at AIIMS reported hepatotoxicity in 2% of 323 children receiving daily INH, RMP, PZA and EMB in intensive phase for more severe forms of disease compared to 1% of 120 children who received INH, RMP and PZA for less severe forms (5). The pattern of liver injury is mostly Hepatocellular form i.e. transaminases elevation, but it can vary from mild elevation of transaminases to apparent jaundice and at times to liver failure.Of the first 348 children in PALFSG, 5% by a drug other than acetaminophen, one of which was INH(6). In an Indian study amongst total 40 acute liver failure children, 2 cases were following ATT (HRZ) regimen (7).
Rifampicin is rarely severely hepatotoxic when used alone .However, in combination with INH, hepatotoxicity is 5% to 8% more frequent and earlier than with either medication alone(8) .Approx 50% of individuals have the onset of symptoms in the first 2 months of therapy(9).Pyrazinamide is most hepatotoxic of all first line ATT drugs. Toxic effects present as increased levels of bilirubin and/or alkaline phosphatase.The combination of PZA and rifampicin is associated with higher toxicity (7.7% severe hepatotoxicity) than INH (1% severe hepatotoxicity) alone (10).
Management of ATT induced hepatitis
- If clinical suspicion of hepatitis: get S bilirubin, SGOT/ SGPT/ viral hepatitis markers
- Stop all medications if any of the following occur:
- Transaminase levels rise by fivefold
- Transaminase levels rise by threefold with symptoms
- Elevations in conjugated bilirubin levels and/or INR
- Hepatic encephalopathy.
- In patients with underlying liver disease: stop medications if transaminase levels double from baseline or symptoms develop regardless of transaminase level. Contraindications to reintroduction of therapy
- Life-threatening hepatotoxic effects
- Hepatotoxic effects associated with fulminant hepatitis
- Underlying decompensated liver disease Timing of reintroduction:
- Not attempted until LFT is normal and ALT level< 2 ULN (or have returned to baseline values if levels were already raised owing to underlying liver disease).
- Not be attempted until at least 2 weeks after the disappearance of jaundice.
- The order in which medications are reintroduced is based on their risk of
- hepatotoxic effects; rifampicin, then isoniazid, then pyrazinamide (No studies to compare sequence of ATT or other alternative regimen).
- Each drug should be given for ~3–7 days before the next medication is added.
- If symptoms recur or ALT increases, the last drug added should be stopped.
- ̈If the period without drugs is likely to be prolonged, and the patient is sick and requires treatment, at least two other drugs (e.g. streptomycin, ethambutol, fluoroquinolones) should be given until it is determined whether the offending drug can be resumed. In high-risk patients medications can be reintroduced using lower doses than were used in the initial therapy and increased gradually to the recommended therapeutic doses and complete the duration of recommended ATT.
Monitoring while on ATT:
- No need for lab monitoring routinely except in high risk cases like underlying chronic liver disease, severe malnutrition, disseminated disease.
- Monitor clinically: vomiting, poor appetite, pain abdomen Conclusion Antitubercular drugs have been a major breakthrough in management of Tuberculosis.
- But at times ATT induced hepatotoxicity may present as challenging situation to treating physician .Hence one should start ATT on firm and rational grounds alone, to avoid unnecessary complications of therapy. A prompt suspicion and timely intervention of
ATT induced hepatotoxicity is the key to successful management.
- 1WHO TB report 1996.
- Ohkawa K, Hashiguchi M, Ohno K, Kiuchi C, Takahashi S, Kondo S, Echizen H,
- Ogata H. Risk factors for antituberculous chemotherapy induced hepatotoxicity in Japanese pediatric patients. Clin Pharmacol Ther 2002;72:220–226.
- Ferna ́ndez-Villar A, Sopen ̃a B, Ferna ́ndez-Villar J, et al. The influence of risk factors on the severity of anti-tuberculosis drug induced hepatotoxicity. Int J Tuberc Lung Dis 2004; 1499–505.
- Parthasarathy R, Sarma GR, Janardhanam B, Ramachandran P, Santha T, Sivasubramanian S, Somasundaram PR, Tripathy SP. Hepatic toxicity in South Indian patients during treatment of tuberculosis with short-course regimens containing isoniazid, rifampicin and pyrazinamide. Tubercle 1986; 67:99–108.
- Kabra SK, Lodha R & Seth V . Category based treatment of tuberculosis in children. Indian Pediatrics 2004 ; 41, 927–937
- .Squires RH Jr, Shneider BL, Bucuvalas J, Alonso E, Sokol RJ, Narkewicz MR . Acute liver failure in children: the first 348 patients in the pediatric acute liver failure study group. J Pediatr 2006; 148: 652-8
- Arora NK, Nanda SK, Gulati S, Ansari IH, Chawla MK, Gupta Acute viral hepatitis types E, A, and B singly and in combination in acute liver failure in children in north India. J Med Virol. 1996 Mar;48(3):215-21.
- Steele MA, Burk RF, DesPrez RM. Toxic hepatitis with isoniazid and rifampin: a meta-analysis. Chest 1991;99:465–71. Larson AM, Graziani AL. Isoniazid hepatotoxicity. In: Rose BD, ed. Up to Date. Wellesley, MA: Up to Date; 2007.
- Jasmer RM, Suakkonen JJ, Blumberg HM, et al. Short-course rifampin and pyrazinamide compared with isoniazid for latent tuberculosis infection: a multicenter clinical trial. Ann Intern Med 2002; 137:640–7.